Wisconsin, 2014

Hail in Wisconsin, September 3, 2014

September 3, 2014 · NWS DLH · 18 events in 4 counties and zones

Thunderstorms brought large hail to parts of Northwest Wisconsin during the late afternoon and evening on September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail to parts of Northwest Wisconsin during the late afternoon and evening on September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 3, 1:50 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED SEP 3 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 248 PM CDT WED SEP 3 2014

CONCERN FOR SHORT TERM IS TSTM/SVR TSTM CHANCES FOR LATE THIS
AFTERNOON AND TONIGHT THEN ON THURSDAY.

CURRENT SURFACE ANALYSIS INDICATE AREA OF THUNDERSTORMS JUST
SOUTH OF FORECAST AREA. COME OF THESE STORMS EARLIER WERE SEVERE
BUT NOW CONTAIN MAINLY HEAVY RAIN (1-2 INCHES IN AN HOUR). ANOTHER
BROKEN LINE OF THUNDERSTORMS EXTENDS FROM NORTHERN ITASCA TO THE
ARROWHEAD REGION. THIS IS ASSOCIATED WITH A WARM FRONT PUSHING NORTH

THE FOCUS FOR TONIGHT IS TSTM LOCATIONS/SVR CHANCES. AN AREA OF
STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN DEVELOPED ALONG A
LINE FROM FSD TO MPX. THE LINE HAS SLOWLY MOVED NORTH DURING THE
DAY AND IS ALONG THE SOUTHERN FORECAST REGION. THIS AREA OF
PRECIPITATION HAS CURTAILED SOME OF THE MOISTURE PUSH INTO THE
AREA. DEWPOINTS ARE IN THE UPPER 50S TO MIDDLE 60S WHILE SOUTH OF
THE LINE...THEY ARE IN THE MIDDLE 60S TO LOWER 70S. SPC HAS THE
AREA MAINLY SOUTH OF HIGHWAY 2 FOR A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. THE LATEST MODELS HAVE PUT THE STRONGEST
DEVELOPMENT SOUTH OF DLH WITH THE BEST MOISTURE AND INSTABILITY.
CAPES ARE FORECAST TO BE IN THE 1000-2000 RANGE AND GOOD 30-40 MPH
DEEP SHEAR. THIS IS PROBABLY BEING REFLECTED CURRENTLY WITH THE
PRECIPITATION.

FOR TONIGHT...THE MODELS INDICATE THE STRONGEST THUNDERSTORMS
WILL BE MAINLY SOUTH OF HIGHWAY 2. THERE WILL BE SOME STORMS FROM
THE IRON RANGE TO THE ARROWHEAD THIS EVENING TO AN INSTABILITY AXIS
IN THAT AREA. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN
THREATS BUT CANNOT RULE OUT ANY TORNADOES THROUGH THIS EVENING.
ANOTHER PROBLEM WILL BE RAINFALL AMOUNTS WITH THE HIGHER PW ATS
(1.3-1.7) SO 1-2 INCHES OF RAIN IN A HOUR WOULD NOT BE OUT OF THE
QUESTION.

THE NEXT ROUND OF SEVERE WEATHER WILL BE ON THURSDAY WITH THE COLD
FRONT MOVING THROUGH THE REGION. DEWPOINTS WILL CLIMB INTO THE
MIDDLE 60S TO LOWER 70S MAINLY SOUTH OF DH INTO NW WI. THE FRONT
WILL MOVE THROUGH AREA THURSDAY AFTERNOON AND EVENING DEVELOPING
THUNDERSTORMS ALONG IT. SPC HAS THE REGION EAST OF A LINE FROM
INL TO AIT INTO NW WI IN A SLIGHT RISK.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 248 PM CDT WED SEP 3 2014

THURSDAY NIGHT THROUGH TUESDAY...

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE EXITING THE REGION
TO THE EAST THUR NIGHT AS A DEEP AREA OF LOW PRESSURE MOVES INTO
ONTARIO. THE GREATEST THREAT FOR PRECIP LOOKS TO BE ACROSS THE
ARROWHEAD AND INTO N-CENTRAL WI. THE OTHER CONCERN WILL BE GUSTY NW
WINDS. A VERY TIGHT SFC PRES GRADIENT WILL SET UP ACROSS NRN MN THUR
NIGHT AND THROUGH THE DAY FRIDAY...WHICH WILL INDUCE SUSTAINED WINDS
10 TO 20 MPH...AND GUSTS UP TO 25 MPH. HIGH PRESSURE BUILDS IN FROM
THE WSW ON FRIDAY AS AN UPPER WAVE AND ASSOCIATED SFC INFLECTION
TRACK EWD THROUGH SRN CANADA. THIS TROUGH IS EXPECTED TO REMAIN
NORTH OF THE BORDER AS THE HIGH TO THE SOUTH DOMINATES AND KEEPS
MUCH OF THE UPPER MIDWEST DRY THROUGH SUNDAY NIGHT. THE NEXT TROUGH
MOVES INTO THE NRN PLAINS SUNDAY NIGHT AND LIFTS NEWD INTO THE UPPER
MIDWEST ON MONDAY. THIS SYSTEM WILL BRING ADDITIONAL CHANCES FOR
SHOWERS AND STORMS TO THE NORTHLAND THROUGH TUESDAY. TEMPERATURES
EARLY IN THE EXTENDED PERIOD WILL START OFF SLIGHTLY COOLER WITH
HIGHS IN THE MID TO UPPER 60S AND OVERNIGHT LOWS IN THE 40S AND
LOWER 50S. WOULD NOT BE SURPRISED TO SEE QUITE A FEW UPPER 30S
ACROSS THE INLAND ARROWHEAD REGION SAT MORNING. A WARM UP LATE IN
THE WEEKEND AND EARLY NEXT WEEK WILL PUSH HIGHS BACK INTO THE LOWER
70S AND OVERNIGHT LOWS INTO THE MID TO UPPER 50S. HOWEVER ANOTHER
COOL DOWN IS POSSIBLE GOING INTO THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CDT WED SEP 3 2014

LINE OF THUNDERSTORMS TO THE SOUTH WILL SLOWLY ENCROACH UPON THE
REGION THROUGH THE AFTERNOON. MODEL GUIDANCE IS KEEPING THE STORMS
FROM TRACKING TOO FAR NORTH...BUT WILL CLIP BRD AND DLH AND PUSH
ACROSS HYR THROUGH THE EVENING. A SECONDARY LINE OF WEAKER
CONVECTION WILL DEVELOP OVER NE MN THIS AFTERNOON AND LINGER OVER
THE REGION TONIGHT AS WELL. WILL LIKELY SEE FOG DEVELOP BEHIND THE
SYSTEM WITH LIFR CIGS/VSBYS AND SOME -DZ POSSIBLE ALONG THE NORTH
SHORE AND AROUND DLH. A FEW LIGHT RAIN SHOWERS ARE POSSIBLE
THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  70  53  65 /  70  40  20  10
INL  57  72  46  64 /  40  50  30  10
BRD  64  76  52  67 /  90  20  10   0
HYR  66  83  54  67 /  90  50  30  10
ASX  63  81  55  67 /  70  60  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...STEWART
LONG TERM...BJT
AVIATION...BJT
Hazardous weather outlook, Sep 3, 3:03 AM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT WED SEP 3 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
403 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE INCREASING CHANCES OF THUNDERSTORMS LATE THIS
MORNING THROUGH THIS EVENING OVER NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN. THERE IS THE POTENTIAL THAT STORMS COULD
BECOME SEVERE...ESPECIALLY FOR AREAS SOUTH OF HIGHWAY 2. LARGE
HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS ARE THE MAIN THREATS.
THERE IS EVEN THE POTENTIAL FOR TORNADOES. PLEASE STAY TUNED FOR
THE LATEST UPDATES ON THIS POTENTIAL FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE NORTHLAND THURSDAY
AND THURSDAY EVENING WHEN A LOW PRESSURE SYSTEM AND ITS COLD FRONT
MOVE THROUGH THE REGION. SOME STORMS COULD BE STRONG TO SEVERE
THURSDAY AFTERNOON AND EVENING...PRIMARILY IN PARTS OF NORTHWEST
WISCONSIN. THERE IS THE POTENTIAL OF GUSTY WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE OVER THE NORTHLAND MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-041200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
403 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER WESTERN LAKE SUPERIOR LATE THIS
AFTERNOON AND THIS EVENING. THERE IS THE POTENTIAL FOR STRONG TO
SEVERE STORMS. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE INCREASING EASTERLY WINDS OVER WESTERN LAKE SUPERIOR
THURSDAY NIGHT. THE COMBINATION OF THE WINDS AND RESULTING WAVES
COULD CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR MONDAY AND
TUESDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 3, 4:42 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
542 PM CDT WED SEP 3 2014

MNZ038-WIZ001-006-032315-
BURNETT-DOUGLAS-PINE-
542 PM CDT WED SEP 3 2014

...RAPIDLY DEVELOPING THUNDERSTORM NEAR DUXBURY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR DUXBURY...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY TO NICKEL SIZE
HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CLOVERTON...          KINGSDALE...          COZY CORNER...
  MOOSE JUNCTION...     DAIRYLAND...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4639 9208 4619 9192 4606 9249 4610 9257

MCLOVIN
Local storm report, Sep 3, 5:10 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             PINE CITY               45.83N 92.97W
09/03/2014  E0.50 INCH       PINE               MN   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Sep 3, 5:12 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
612 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             1 SSW PINE CITY         45.82N 92.97W
09/03/2014  E0.75 INCH       PINE               MN   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Sep 3, 5:14 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             PINE CITY               45.83N 92.97W
09/03/2014  M0.25 INCH       PINE               MN   TRAINED SPOTTER

&&

KK
Local storm report, Sep 3, 5:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
616 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 NE PINE CITY          45.87N 92.94W
09/03/2014  E52 MPH          PINE               MN   TRAINED SPOTTER

            ALSO REPORTED PEA SIZED HAIL

&&

MCLOVIN
Local storm report, Sep 3, 5:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
622 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             PINE CITY               45.83N 92.97W
09/03/2014  M0.50 INCH       PINE               MN   TRAINED SPOTTER

&&

KK

The radar

The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Burnett

When
September 3, 5:22 PM CST
Where
Burnett County, Grantsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.780, -92.680

There was dime size hail.

Hail, Burnett

When
September 3, 5:37 PM CST
Where
Burnett County, 2 mi SE of Perida
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.880, -92.450

Hail, Burnett

When
September 3, 5:50 PM CST
Where
Burnett County, Siren
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.780, -92.380

Hail, Burnett

When
September 3, 5:51 PM CST
Where
Burnett County, 2.07 mi S of Siren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.750, -92.380

Hail, Burnett

When
September 3, 6:01 PM CST
Where
Burnett County, 0.69 mi S of Hertel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.810, -92.180

Hail, Burnett

When
September 3, 6:05 PM CST
Where
Burnett County, 2.05 mi WSW of Hertel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -92.220

Hail, Burnett

When
September 3, 6:08 PM CST
Where
Burnett County, 0.69 mi S of Hertel
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.810, -92.180

Hail, Washburn

When
September 3, 6:30 PM CST
Where
Washburn County, 0.84 mi SE of Spooner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.820, -91.890

Hail, Washburn

When
September 3, 6:33 PM CST
Where
Washburn County, 1.19 mi SE of Shell Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -91.900

Hail, Washburn

When
September 3, 6:45 PM CST
Where
Washburn County, 1.6 mi WSW of Twin Oaks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -91.750

Hail, Sawyer

When
September 3, 6:48 PM CST
Where
Sawyer County, 2.81 mi S of Hauer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.760, -91.410

The hail was reported from Long Lake.

Hail, Sawyer

When
September 3, 7:07 PM CST
Where
Sawyer County, 3.37 mi NW of Lake Chetac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.760, -91.540

Hail, Sawyer

When
September 3, 7:30 PM CST
Where
Sawyer County, 0.48 mi E of Exeland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.670, -91.240

Hail, Sawyer

When
September 3, 7:38 PM CST
Where
Sawyer County, 0.48 mi E of Exeland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.670, -91.240

Hail, Price

When
September 3, 8:30 PM CST
Where
Price County, 3.96 mi ENE of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -90.110

There was also a lot of tree damage.

Hail, Price

When
September 3, 8:43 PM CST
Where
Price County, 7.34 mi SW of Lugerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.700, -90.600

There was dime to nickel size hail.

Hail, Price

When
September 3, 8:45 PM CST
Where
Price County, 0.69 mi S of Prentice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.540, -90.300

There was also very heavy rain and strong winds.

Hail, Price

When
September 3, 9:00 PM CST
Where
Price County, 3.96 mi ENE of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -90.110

In addition to the hail, there was tree damage from high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542807, 542808, 542809, 542810, 542811, 542812, 542813, 542815, 542816, 542817, 542818, 542819, 542820, 542821, 542822, 542824, 542825, 542827.